[Skip to Content]
[Skip to Content Landing]
Article
December 1984

Growth and Sexual Development Before and After Sex Steroid Therapy in Patients With Thalassemia Major

Author Affiliations

From the Departments of Pediatrics (Dr Landau), Hematology (Drs Dagan and Rachmilewitz), and Gynecology (Dr Palti), Hadassah University Hospital; the Department of Pediatrics, Bikur Holim Hospital (Dr Gross); and the Department of Endocrinology and Metabolism, Shaare Zedek Medical Center (Dr Spitz); Jerusalem. Dr Spitz is currently with the Population Council, Rockefeller University, New York.

Arch Intern Med. 1984;144(12):2341-2346. doi:10.1001/archinte.1984.00350220057012
Abstract

• Growth, sexual development, and hypothalamic-pituitary-gonadal function were evaluated in 23 patients with thalassemia major (14 female and nine male) aged 13 to 29 years. Five women (group 1) with hemoglobin levels of less than 7 g/dL, which were maintained by transfusions during childhood, did not spontaneously enter puberty. They had evidence of severe hypothalamic-pituitary dysfunction. Maintaining hemoglobin levels of about 8 g/dL resulted in spontaneous onset of puberty in seven of nine female patients (group 2), but had no such ameliorative effect on the nine male patients. In the latter, peak luteinizing hormone (LH) responses to gonadotropin releasing hormone correlated with bone age. Treatment with testosterone produced inconsistent partial inhibition of LH and follicle-stimulating hormone (FSH) responses to stimulation. After discontinuation of testosterone treatment, a rebound of basal testosterone, LH, and FSH levels was observed, but this was not sustained. These findings are compatible either with dysfunction of hypothalamic maturation or with partial pituitary dysfunction. Four of the group 1 females and six of the males treated with appropriate sex hormones showed satisfactory pubertal progression. Acceleration in linear growth was observed in four of the male patients whose epiphyses were still open. Treatment was well tolerated in all patients.

(Arch Intern Med 1984;144:2341-2346)

×